Kansas, 2024Damaging Winds and Lightning Strike in Kansas, August 14 to 15, 2024
August 14 to 15, 2024 · NWS ICT · 33 events in 10 counties and zones
A line of severe storms produced damaging winds across much of central and southcentral Kansas during the evening and nighttime hours of August 14th. There were several reports of structural damage with wind gusts up to 80 mph reported for the strongest of these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe storms produced damaging winds across much of central and southcentral Kansas during the evening and nighttime hours of August 14th. There were several reports of structural damage with wind gusts up to 80 mph reported for the strongest of these storms. Schools in the towns of Douglass and Sedgwick were cancelled the following day due to damage caused by these storms. These storms also brought frequent cloud-to-ground lightning, and a person was injured by a nearby lightning strike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 14, 1:41 PM CST, 3 hours 17 minutes earlier. Its key messages:
- Storms later this afternoon and evening primarily in central KS. Biggest threats appear to be quarter sized hail and 70 mph wind gusts.
- Highs in the middle to upper 90s through the end of the week, with a Heat Advisory in effect in south and southeast KS.
- Seasonable temperatures and opportunities for isolated showers and storms through the beginning of the week.
Area forecast discussion, Aug 14, 1:41 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
241 PM CDT Wed Aug 14 2024
.KEY MESSAGES...
- Storms later this afternoon and evening primarily in central
KS. Biggest threats appear to be quarter sized hail and 70 mph
wind gusts.
- Highs in the middle to upper 90s through the end of the week,
with a Heat Advisory in effect in south and southeast KS.
- Seasonable temperatures and opportunities for isolated showers
and storms through the beginning of the week.
&&
.DISCUSSION...
Issued at 241 PM CDT Wed Aug 14 2024
Water vapor imagery indicates an upper ridge situated over the
ArkLaTex region as an upper trough approaches the Central Plains
from the west. At the surface, a warm front sits across the state
and stretches down into Arkansas.
TONIGHT THRU THURSDAY... Latest CAM guidance suggests isolated to
scattered showers and storms developing in central KS after 21Z as a
surface trough makes its way through the state. Instability and
shear look supportive enough for quarter sized hail, but impressive
DCAPE values (1200+ J/kg) will shift the primary storm threat to
damaging wind gusts (70+ mph) with the strongest storms as the
evening progresses.
The front passing through the state this evening will be responsible
for touching off scattered showers and storms later tomorrow
afternoon and evening across southeast KS. This activity should exit
the region after dark. Hot conditions will prevail over south
central and southeast KS, with high temperatures in the middle to
upper 90s. Afternoon heat indices near 105 degrees are likely in far
south and southeast KS, so a Heat Advisory has been issued for those
areas.
FRIDAY THRU WEDNESDAY... Additional shortwave energy is progged to
roll in off the High Plains later on Friday. Details are still a bit
uncertain at this time, but CAPE/shear combo appears decent enough
to produce a handful of severe storms. Went with somewhat low pops
for now to reflect relative uncertainty with coverage.
Northwest flow aloft will return through the weekend, allowing for
the persistence of seasonable high temperatures in the low to middle
90s through the beginning of next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1234 PM CDT Wed Aug 14 2024
VFR conditions are expected to prevail at all sites through the
period. The biggest aviation concern continues to be chances for
showers and storms later this afternoon into the evening for
KRSL-KSLN-KHUT-KGBD. Current model guidance suggests storm
initiation around 23Z near KRSL and eventual eastward movement
throughout the early evening hours. Greatest confidence in
coverage remains in central KS at this time, so with lower
confidence in southward extent, will leave KICT out for now but
will AMD as necessary.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ049-051>053-
067>072-082-083-091>096-098>100.
&&
DISCUSSION...JWK
AVIATION...JWK
Hazardous weather outlook, Aug 14, 2:08 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
308 PM CDT Wed Aug 14 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-152015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
308 PM CDT Wed Aug 14 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Widely scattered storms will be possible late today and tonight
along a slow moving frontal boundary. The strongest activity could
produce up to quarter sized hail, wind gusts up to 70 mph, and
locally heavy rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Heat Advisory is in effect tomorrow for locations in south and
southeast Kansas. Afternoon heat indices will climb to around 105
agrees.
A few strong storms with locally heavy rain and strong winds will
be possible across southeast Kansas on Thursday afternoon.
Chances for scattered showers and storms will prevail across south
central and southeast Kansas through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Special weather statement, Aug 14, 4:31 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
531 PM CDT Wed Aug 14 2024
KSZ047-050-142300-
Rice KS-Barton KS-
531 PM CDT Wed Aug 14 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN RICE AND SOUTHEASTERN
BARTON COUNTIES THROUGH 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Raymond, or 7 miles southeast of Ellinwood, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lyons, Chase, Geneseo, Raymond, Frederick, and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 9834 3852 9802 3819 9840 3824 9847
3826 9847 3826 9850 3831 9858
TIME...MOT...LOC 2231Z 229DEG 32KT 3828 9848
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DARMOFALThunderstorm Wind, Rice
- When
- August 14, 4:58 PM CST to 4:59 PM CST
- Where
- Rice County, 0.88 mi SW of Geneseo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.510, -98.160
Trained spotter reported wind gusts up to 70 mph. Their car was shaking, and a significant number of tree limbs were down.
Thunderstorm Wind, Ellsworth
- When
- August 14, 6:20 PM CST to 6:22 PM CST
- Where
- Ellsworth County, Ellsworth
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.730, -98.230
Spotters in Ellsworth estimated wind gusts up to 65 mph. There were also images on social media of large tree branches down in Ellsworth.
Thunderstorm Wind, McPherson
- When
- August 14, 6:35 PM CST to 6:36 PM CST
- Where
- McPherson County, 0.88 mi NW of Mc Pherson Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.360, -97.690
Thunderstorm Wind, McPherson
- When
- August 14, 6:40 PM CST to 6:46 PM CST
- Where
- McPherson County, 1.48 mi SSE of Mc Pherson Arpt
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.330, -97.670
A Kansas State Mesonet site recorded a wind gust of 77 mph. Around the same time, a trained spotter reported a power pole down nearby at 14th Avenue and Old Highway 81.
Thunderstorm Wind, McPherson
- When
- August 14, 6:42 PM CST to 6:46 PM CST
- Where
- McPherson County, 3.32 mi ENE of Mc Pherson
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.380, -97.610
A trained spotter estimated wind gusts around 70 to 80 mph.
Thunderstorm Wind, McPherson
- When
- August 14, 6:58 PM CST to 6:59 PM CST
- Where
- McPherson County, 4.18 mi S of Galva
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.320, -97.520
A trained spotter reported large trees uprooted along with some structural damage. Some debris was strewn about in a field.
Thunderstorm Wind, McPherson
- When
- August 14, 7:04 PM CST to 7:05 PM CST
- Where
- McPherson County, 1.77 mi WNW of Canton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.390, -97.450
Thunderstorm Wind, McPherson
- When
- August 14, 7:06 PM CST to 7:07 PM CST
- Where
- McPherson County, 0.88 mi NW of Canton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.390, -97.430
A trained spotter reported tree limbs were down from estimated 60 mph wind gusts.
Thunderstorm Wind, Marion
- When
- August 14, 7:18 PM CST to 7:20 PM CST
- Where
- Marion County, 4.39 mi NW of Lehigh
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.420, -97.350
Nineteen empty train cars were derailed from thunderstorm wind gusts. Estimated winds in the area were around 70 mph. Meanwhile, a nearby mesonet observation recorded a 62 mph at around the same time.
Thunderstorm Wind, Marion
- When
- August 14, 7:25 PM CST to 7:26 PM CST
- Where
- Marion County, 3.41 mi SE of Durham
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.450, -97.170
A large tree was knocked down at 260th and Kanza.
Thunderstorm Wind, Marion
- When
- August 14, 7:30 PM CST to 7:31 PM CST
- Where
- Marion County, 3.82 mi SSE of Tampa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.500, -97.120
Trained spotter estimated wind gusts around 60 mph.
Thunderstorm Wind, Marion
- When
- August 14, 7:50 PM CST to 7:51 PM CST
- Where
- Marion County, 0.88 mi SE of Lincolnville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.490, -96.960
Six-inch diameter tree limbs were downed.
Thunderstorm Wind, Harvey
- When
- August 14, 7:56 PM CST to 7:57 PM CST
- Where
- Harvey County, 0.69 mi N of Hesston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.140, -97.430
Emergency manager estimates wind gusts around 55 to 60 mph.
Thunderstorm Wind, Marion
- When
- August 14, 7:57 PM CST to 7:58 PM CST
- Where
- Marion County, 2.14 mi SSE of Durham
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.450, -97.210
Emergency manager reported a measured 63 mph wind gust near 260th and Indigo.
Thunderstorm Wind, Marion
- When
- August 14, 8:10 PM CST to 8:11 PM CST
- Where
- Marion County, Goessel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.250, -97.350
Tree branches around 2 to 5 inches in diameter were downed in town.
Thunderstorm Wind, Harvey
- When
- August 14, 8:17 PM CST to 8:18 PM CST
- Where
- Harvey County, 2.64 mi NW of Hesston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.160, -97.460
Estimated wind gusts around 60 mph. Branches smaller than the spotter's wrist were down in his yard.
Thunderstorm Wind, Marion
- When
- August 14, 8:37 PM CST to 8:38 PM CST
- Where
- Marion County, 0.88 mi SW of Florence
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 38.240, -96.940
Thunderstorm Wind, Marion
- When
- August 14, 8:39 PM CST to 8:40 PM CST
- Where
- Marion County, 2.28 mi WSW of Marion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.340, -97.060
Emergency manager estimated wind gusts around 60 mph.
Thunderstorm Wind, Harvey
- When
- August 14, 8:40 PM CST to 8:41 PM CST
- Where
- Harvey County, 5.1 mi NNE of Newton Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.120, -97.250
Trained spotter estimated wind gusts around 65 mph.
Thunderstorm Wind, Marion
- When
- August 14, 8:55 PM CST to 8:56 PM CST
- Where
- Marion County, 6.56 mi ESE of Lincolnville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.460, -96.860
Trained spotter estimated wind gusts around 60 mph.
Thunderstorm Wind, Kingman
- When
- August 14, 9:20 PM CST to 9:21 PM CST
- Where
- Kingman County, 0.55 mi E of Kingman
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.650, -98.110
Tree damage across town with a couple of trees knocked over. Some damage to powerlines was noted as well.
Thunderstorm Wind, Sedgwick
- When
- August 14, 9:38 PM CST to 9:39 PM CST
- Where
- Sedgwick County, 5.1 mi ENE of Bentley
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.900, -97.430
A utility pole was knocked down and blocking a road.
Thunderstorm Wind, Harvey
- When
- August 14, 9:38 PM CST to 9:39 PM CST
- Where
- Harvey County, 0.55 mi E of Sedgwick
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.920, -97.420
Several large trees were uprooted throughout the town of Sedgwick.
Thunderstorm Wind, Harvey
- When
- August 14, 9:40 PM CST to 9:41 PM CST
- Where
- Harvey County, 1.77 mi ESE of Annelly
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 37.960, -97.170
Thunderstorm Wind, Harvey
- When
- August 14, 9:44 PM CST to 9:45 PM CST
- Where
- Harvey County, 0.69 mi N of Newton Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.060, -97.280
Thunderstorm Wind, Sedgwick
- When
- August 14, 9:59 PM CST to 10:00 PM CST
- Where
- Sedgwick County, 1.09 mi E of Goddard
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.670, -97.560
Lightning, Sedgwick
- When
- August 14, 10:00 PM CST to 10:01 PM CST
- Where
- Sedgwick County, 3.1 mi WSW of Wichita
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.680, -97.380
Emergency management relayed a report from emergency medical service crews of an individual transported to the hospital after a person's ear drum ruptured from a nearby lightning strike.
Thunderstorm Wind, Butler
- When
- August 14, 10:15 PM CST to 10:16 PM CST
- Where
- Butler County, 3.82 mi NNW of El Dorado Res
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 37.920, -96.850
Thunderstorm Wind, Sedgwick
- When
- August 14, 10:16 PM CST to 10:17 PM CST
- Where
- Sedgwick County, 0.69 mi S of (Aao) Jabara Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.740, -97.220
Thunderstorm Wind, Chase
- When
- August 14, 10:25 PM CST to 10:26 PM CST
- Where
- Chase County, 0.88 mi SE of Elmdale
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.360, -96.620
Measured wind gust of 63 mph from the Kansas State Mesonet near Elmdale.
Thunderstorm Wind, Sedgwick
- When
- August 14, 10:42 PM CST to 10:43 PM CST
- Where
- Sedgwick County, 2.64 mi SE of (Iab) McConnell Arpt
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.590, -97.240
Large electrical transmission poles snapped roughly 6 feet above the ground. Emergency management said that there were 17 power poles damaged near the area. A nearby outbuilding had a partial collapse, and some of the roof was torn off. There was tree damage reported around the area as well.
Thunderstorm Wind, Sedgwick
- When
- August 14, 11:35 PM CST to 11:36 PM CST
- Where
- Sedgwick County, (Iab) McConnell Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.620, -97.270
Measured wind gust of 63 mph at McConnell Air Force Base.
Thunderstorm Wind, Wilson
- When
- August 15, 1:45 AM CST to 1:47 AM CST
- Where
- Wilson County, 1.81 mi W of Altoona
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.525, -95.702
Emergency manager said that columns were moved on a porch and small limbs were down at a property west of Altoona.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 14, 20241 injured · $253,000 · 66 events
- Hail and Damaging Winds in Arkansas, August 14 to 18, 2024$105,000 · 2 in hail · 59 events
- Damaging Winds and Lightning Strike in Mississippi, August 14 to 17, 2024$211,000 · 62 kt wind · 12 events
- Tornadoes and Hail in Kansas, August 14, 20241.25 in hail · 25 events
- Flash Flood in North Dakota, August 14, 2024$25,000 · 1 event
- Damaging Winds in New York, August 14, 2024$24,000 · 70 kt wind · 2 events
- Flash Flooding and Flooding in Missouri, August 14, 20248 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 14, 202450 kt wind · 8 events
- Hail and Damaging Winds in New York, August 14, 2024$1,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Maine, August 14, 20241 in hail · 6 events
- Damaging Winds in Kansas, August 14, 202470 kt wind · 5 events
- Flash Flood and Hail in Nebraska, August 14 to 15, 20241 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207951, 1207952, 1207953, 1207955, 1207954, 1207956, 1207957, 1207958, 1209225, 1209226, 1209227, 1209229, 1209230, 1209231, 1209232, 1209233, 1209234, 1209236, 1209237, 1209238, 1209242, 1209243, 1209244, 1209245, 1209246, 1209247, 1215106, 1209249, 1209250, 1209252, 1209254, 1209255, 1215113.